Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
Electrolyte Blood Press. 2011 Jun;9(1):27-31. English. Case Report. https://doi.org/10.5049/EBP.2011.9.1.27
Lee JH , Ko YS , Shin HJ , Yi JH , Han SW , Kim HJ .
Department of Internal Medicine, Hanyang University Guri Hospital, Guri, Korea. cardion@hanyang.ac.kr
Abstract

This is a case of a sudden cardio-pulmonary arrest in a 29 year-old female, which occurred immediately after a large bolus infusion of propofol (100 mg) intravenously during dilatation and curettage. The arrest suddenly occurred, and the patient was eventually transferred to our emergency room (ER) on cardiopulmonary resuscitation. At that time, severe hyperkalemia up to 9.1 mEq/L and ventricular fibrillation were noted. Resuscitation in ER worked successfully with conversion of electrocardiograph to sinus rhythm, but this patient expired unfortunately. On view of this acute event immediately after the bolus injection of propofol accompanied without other identified causes, severe hyperkalemia induced by propofol was strongly assumed to be the cause of death. To our understanding with the literature survey, propofol as a cause of hyperkalemia has not been well described yet. Through this case, the relationship as a cause and an effect between propofol and hyperkalemia is suggested.

Copyright © 2019. Korean Association of Medical Journal Editors.